Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Missoula, MT

August 1, 201915 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 1, 2019, 2:31 PM MDT for 15 counties in Montana. It took effect at Aug 2, 2019, 12:00 PM MDT. It was in force for 11 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 2:31 PM MDT (20:31 UTC)
In effect from
Aug 2, 2019, 12:00 PM MDT
Expired
Aug 2, 2019, 11:00 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 48 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:00 PM MDTHAIL 0.25Cut Bank, MT
Aug 2, 4:00 PM MDTHAIL 0.54 E Florence, MTREPORT RETRIEVED FROM SOCIAL MEDIA.
Aug 2, 4:05 PM MDTTSTM WND GST 515 Sse Finn, MTMESONET STATION MTAVN AVON NORTH MT-141 MP 8.1.
Aug 2, 5:30 PM MDTTSTM WND DMG4 Ene Lolo, MTPOWER LINE DOWN REPORTED AT 9480 SINGLE TREE LANE.
Aug 2, 5:30 PM MDTTSTM WND DMGLolo, MTPOWERLINE DOWN REPORTED AT 5580 DOVE COURT IN LOLO. DISPATCH ALSO REPORTED AT LEAST THREE LIGHTNING CAUSED FIRES IN THE AREA.
Aug 2, 5:38 PM MDTTSTM WND GST 612 Sw East Missoula, MT5,064 FEET ABOVE SEA LEVEL ON MT. SENTINEL, JUST EAST OF MISSOULA.
Aug 2, 5:46 PM MDTTSTM WND GST 692 Sw East Missoula, MT5,064 FEET ABOVE SEA LEVEL ON MT. SENTINEL, JUST EAST OF MISSOULA.
Aug 2, 5:48 PM MDTHAIL 0.72 Nnw East Missoula, MT
Aug 2, 5:50 PM MDTTSTM WND DMG1 S Missoula, MTTREES DOWN REPORTED AT 400 DALY STREET IN MISSOULA.
Aug 2, 5:50 PM MDTHAIL 0.754 N East Missoula, MT
Aug 2, 5:52 PM MDTTSTM WND DMG2 Nnw East Missoula, MTTREE DOWN REPORTED AT 4525 LINCOLN ROAD, MISSOULA MT.
Aug 2, 5:59 PM MDTTSTM WND GST 496 Wnw Missoula, MTASOS STATION KMSO MISSOULA, MT.
Aug 2, 6:30 PM MDTTSTM WND GST 484 Nnw Racetrack, MTDRLM AGRIMET STATION.
Aug 2, 7:00 PM MDTHAIL 0.75 Sse Grant, MTDELAYED REPORT OF DIME SIZED HAIL. TIME ESTIMATED BASED ON RADAR.
Aug 2, 8:30 PM MDTTSTM WND GST 482 Sw East Missoula, MT5,064 FEET ABOVE SEA LEVEL ON MT. SENTINEL, JUST EAST OF MISSOULA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS85 KMSO 012031
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
231 PM MDT Thu Aug 1 2019

MTZ108-109-022045-
/O.NEW.KMSO.FW.W.0005.190802T1800Z-190803T0500Z/
East Lolo-Bitterroot-
231 PM MDT Thu Aug 1 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM MDT FRIDAY...

* Affected area:
   Fire Zone 108 (East Lolo).
   Fire Zone 109 (Bitterroot).

* Impacts: Scattered dry thunderstorms, breezy westerly winds from
  a dry cold front, and gusty erratic outflow winds in vicinity 
  of thunderstorms. 

* Winds: Generally 10-25 mph. Outflow winds up to 50 mph. 


&&

$$

MTZ110-111-022045-
/O.NEW.KMSO.FW.W.0005.190802T1800Z-190803T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
231 PM MDT Thu Aug 1 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: Scattered dry thunderstorms, breezy westerly winds from
  a dry cold front, and gusty erratic outflow winds in vicinity 
  of thunderstorms.

* Winds: Generally 10-25 mph. Outflow winds up to 50 mph. 


&&

$$

MTZ104-105-107-022045-
/O.NEW.KMSO.FW.W.0005.190802T1900Z-190803T0400Z/
Kootenai-Flathead/Glacier Park-Salish and Kootenai Reservation-
231 PM MDT Thu Aug 1 2019

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT FRIDAY...

* Affected area:
   Fire Zone 104 (Kootenai).
   Fire Zone 105 (Flathead/Glacier Park).
   Fire Zone 107 (Salish and Kootenai Reservation).

* Impacts: A dry cold front will move across northwest Montana
  Friday afternoon causing winds to increase in an already hot and
  dry air mass.  

* Winds: Westerly 20-25 mph in the valleys with 25-35 mph on 
  ridges. 

* Minimum humidities: Low to mid teens. 

&&

$$
1 follow-up statement
991 
WWUS85 KMSO 030446
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1046 PM MDT Fri Aug 2 2019

MTZ108-109-030600-
/O.EXP.KMSO.FW.W.0005.000000T0000Z-190803T0500Z/
East Lolo-Bitterroot-
1046 PM MDT Fri Aug 2 2019

...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT THIS EVENING...

* Affected area:
   Fire Zone 108 (East Lolo).
   Fire Zone 109 (Bitterroot).


* Lightning has moved out of the area, allowing the warning to
  expire.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 1, 3:43 AM MDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 1, 3:43 AM MDT, 10 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
343 AM MDT Thu Aug 1 2019

.DISCUSSION...Little has changed in the overall weather pattern
for today, with western Montana and central Idaho remaining under
the influence of high pressure with southwest flow aloft. Yet
another disturbance in this flow will lead to thunderstorms this
afternoon and evening. Moisture today isn't expected to get quite
as far north as was seen yesterday, so the main threat for
thunderstorms is expected across southwest Montana and Lemhi
County (generally south of Stevensville). Thunderstorms will be
capable of brief heavy rain and gusty outflow winds. Otherwise,
another day of slightly above normal temperatures is anticipated.
Highs will run in the low to mid 90s for western Montana valleys
and mid 90s to low 100s for lower elevations of north central
Idaho.

As an upper level trough approaches the region Friday, a dry cold
front will move through central Idaho and western Montana. Gusty
westerly winds will accompany the front, and when coupled with hot
and dry conditions, will increase fire danger over the area. In
addition, another round of thunderstorms will develop across Lemhi
County eastward into southwest Montana. The combination of quick
moving storms and a dry sub-cloud layer will reduce the potential
for rainfall to reach the ground. Strong, potentially damaging
outflow winds will be a concern with any storms that develop.

The hot and dry weather pattern with above normal temperatures,
will continue through this weekend, into early next week. Isolated
thunderstorms are possible each afternoon, though they will be
confined to southwestern Montana and along the Continental Divide.
Gusty outflow winds and lightning will be the main concerns from
any thunderstorms that do develop.

The next chance for more widespread showers and thunderstorms,
doesn't appear to occur until the end of next week.

&&

.AVIATION...Thunderstorms will develop once again this afternoon
and evening, primarily across southwest Montana and Lemhi County
in Idaho. Airfields KBTM and KSMN will likely see thunderstorms in
the vicinity between 01/2000z and 02/0100z. Moisture is not
expected to make it quite as far north as was seen on Wednesday,
so at this time it appears KMSO has a low probability of seeing
thunderstorms. Typical threats with thunderstorms are expected,
including brief heavy rain, gusty and erratic winds and frequent
lightning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:57 PM MDTSpecial Weather StatementMSOMissoula48 min

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.